Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Elko, NV
NWS Elko, NV issued this red flag warning at May 16, 2020, 2:40 PM PDT for Nye County, Nevada. It took effect at May 17, 2020, 11:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 2:40 PM PDT (21:40 UTC)
- In effect from
- May 17, 2020, 11:00 AM PDT
- Expired
- May 17, 2020, 9:45 PM PDT
- In force
- 11 hr
- Issued by
- NWS Elko, NV
County Nye County, NV
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3427 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824 WWUS85 KLKN 162140 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 240 PM PDT Sat May 16 2020 NVZ426-171545- /O.NEW.KLKN.FW.W.0001.200517T1800Z-200518T0500Z/ Northern Nye County-Mojave- 240 PM PDT Sat May 16 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM PDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 10 PM PDT Sunday. * Affected Area...Fire Weather Zone 426 Northern Nye County- Mojave. * Winds...South 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
583 WWUS85 KLKN 172153 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 253 PM PDT Sun May 17 2020 NVZ426-180500- /O.CON.KLKN.FW.W.0001.000000T0000Z-200518T0500Z/ Northern Nye County-Mojave- 253 PM PDT Sun May 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426... * Affected Area...Fire Weather Zone 426 Northern Nye County- Mojave. * Winds...South 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 10 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
176 WWUS85 KLKN 180445 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 945 PM PDT Sun May 17 2020 NVZ426-180545- /O.CAN.KLKN.FW.W.0001.000000T0000Z-200518T0500Z/ Northern Nye County-Mojave- 945 PM PDT Sun May 17 2020 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426... The National Weather Service in Elko has cancelled the Red Flag Warning. RH values are expected to recover overnight above criteria values as winds continue to diminish through the evening. $$ aky/cs
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at May 16, 2:20 AM PDT, 12 hours 20 minutes earlier.
Area forecast discussion, May 16, 2:20 AM PDT, 12 hours 20 minutes before
Area Forecast Discussion National Weather Service Elko NV 220 AM PDT Sat May 16 2020 .SYNOPSIS...A quick moving ridge will transit across NV on Saturday before a potent system moves through the region starting on Sunday. The potent system will produce stronger winds, enhanced fire danger, and shower and thunderstorms to mid next week. && .SHORT TERM...Today through Monday. Today will see a weak ridge quickly transit across NV. This will keep dry weather across the silver state along with warm temperatures. Sunday will see a potent pacific system begin to impact western CONUS. This system will move towards the coast through Sunday before arriving in California on Monday. The system will then continue to move eastward arriving in NV Monday evening. This system is shaping up to be potent with it being anomalies strong by several standard deviations. This system will bring tightly packed density gradient and thermal gradient across NV Sunday and Monday. This will in turn generate strong winds across the silver state with central to eastern NV seeing the strongest winds. Winds of 20-30 mph with gusts into the 50s will be possible which will likely lead to a wind advisory being issued. The strong winds will also likely pick up dust from our numerous dry lake beds which can lead to lower visibility and air quality and even a haboob. The system will move moisture into NV which will result in showers and thunderstorms. The precipitation will slowly spread west to east on Sunday and Monday with the main portion not fully arriving until later Monday. the dynamics of the system are such that strong thunderstorms may be possible. .LONG TERM...Tuesday through next Friday. A deep upper level low will move into central NV and spread deep moisture and precipitation across the region. Some uncertainty remains as to forecast QPF across the region as model guidance shows differing solutions as to how quickly the low will lift east and northeast out of the region. Some higher elevations areas of central and northeast NV should see an additional inch of two of light snow overnight Tuesday into Wednesday morning but taper off as the low and precipitation eject out of the region through Wednesday. Ensemble guidance is even hinting at some higher valley locations receiving a dusting of light snow early Wednesday morning. There is a slight risk for some isolated thunderstorms developing Tuesday afternoon across the southern zones as the upper cold pool follows eastward into central NV with the upper trough. This area will then shift into northeast Elko county as the upper low ejects northeast out of the region. Temperatures will be unseasonably cooler through mid-week but rebound into a more seasonable range later in the week. && .AVIATION...VFR conditions expected across the region overnight into Wednesday morning. The relatively weak northerly surface pressure gradient over the region will persist into early Saturday keeping winds generally light and variable through the period. Conditions will remain dry across the region through 00Z Sunday, however southwesterly winds will increase later Saturday afternoon. Sunday will see much stronger winds in many locations as an area of low pressure moving into the western US increases the pressure gradient over the region. && .FIRE WEATHER...Fair weather is expected for Saturday, this will change sharply once a potent upper level system arrives in western CONUS on Sunday. What this means is windy to very windy conditions across the whole fire district. The strongest winds will be in fire zones 425, 426, 427, and 470 where southwest winds of 20 to 30 mph with gusts to 50 mph will be possible. Although the fuel status for the fire zones are not critical at this time, zones 424 and 438 are approaching critical status and there is concern that an errant spark could cause significant burning. Similar conditions produced the Taft fire that burned over 1100 acres. Showers will begin to move into the western zones Sunday night and Monday as the upper low jogs east and south. In addition, enough instability exists Monday for at least isolated thunderstorms. The good news is that this system has the potential to bring wetting rains to locations north of the US Highway 50 corridor. However, it could be another windy day on Monday, though RHs will be recovering. Temperatures will begin to cool on Monday, and by Tuesday, much of the area will see highs in the 50s and 60s. It is possible that some of the higher elevation areas may see snow, and maybe even some of the higher valley locations as well. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/96/96/99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:39 PM PDT | High Wind Watch | LKN | Nye, White Pine | 24 hr |
| May 16, 2:39 PM PDT | Wind Advisory | LKN | Elko, Eureka, Lander, Nye, White Pine | 31 hr |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.